Alert archive / Iowa / Flash Flood Warnings in 1997

Flash Flood Warning 23, NWS Quad Cities, IA

June 29, 1997Linn County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jun 29, 1997, 5:32 PM CDT for Linn County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1997, 5:32 PM CDT (22:32 UTC)
Expired
Jun 29, 1997, 8:30 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1673 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 292233
FFWMLI
IAC113-300230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 PM CDT SUN JUN 29 1997

* FLASH FLOOD WARNING FOR
  LINN COUNTY - EAST CENTRAL IOWA

* UNTIL 830 PM CDT
 
...URBAN AND SMALL STREAM FLOOD ADVISORY FOR LINN COUNTY HAS BEEN
UPGRADED TO A FLASH FLOOD WARNING EFFECTIVE UNTIL 830 PM CDT...

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR LINN COUNTY HAS BEEN
UPGRADED TO A FLASH FLOOD WARNING EFFECTIVE UNTIL 830 PM CDT. AT
530 PM CDT... THE LINN COUNTY EOC REPORTED SIGNIFICANT URBAN
AND STREET FLOODING IN ALBURNETT. IN ADDITION... STREAMS AND CREEKS
WERE OUT OF THEIR BANKS IN ALBURNETT. QUAD CITY DOPPLER RADAR
SHOWED NUMEROUS tHEAVY RAIN PRODUCING THUNDERSTORMS MOVING EAST
UNDER 10 MPH ACROSS LINN COUNTY. MORE THUNDERSTORMS WERE POISED
UPSTREAM IN BENTON COUNTY. 

LEAVE FLOOD PRONE OR LOW LYING AREAS IMMEDIATELY.

HENDRICKS/BERG
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 12:57 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 29, 12:57 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 PM CDT SUN JUN 29 1997

PARAMETERS COMING TOGETHER FOR AN ACTIVE AFTERNOON ACROSS CWA.
LASTEST ADAP SUGGESTS INSTABILITY AXIS SITUATED ROUGHLY FROM
I-80 SOUTHWARD WITH LIFTED INDICES APPROACHING -10. IN ADDITION
MOISTURE POOLING WAS OCCURING IN SAME AREA IN CONJUNCTION WITH
LEFTOVER OUTFLOW BOUNDARY. SUGGEST CAT POPS FOR TSRA THIS EVENING
MAINLY ALONG AND WEST OF THE MISSISSIP PI WITH MAIN EMPHASIS ON VERY
HEAVY RAIN SINCE PCP WATER VALUES ARE APPROACHING AN 1.50.

CID 68/60      DBQ 67/60      MLI 67/60    BRL 68/60

BERG

In the hours before

Local storm report, Jun 29, 4:50 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0218 PM    DUBUQUE                   IA   WIND DAMAGE
06/29/97   DUBUQUE                        TREES DOWNED AT 32ND ST
Local storm report, Jun 29, 5:02 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0218 PM    DUBUQUE                   IA   WIND DAMAGE
06/29/97   DUBUQUE                        TREES DOWNED AT 32ND ST
Local storm report, Jun 29, 5:28 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0520 PM    ALBERNUTT                 IA   60-70 MPH WIND GUST
06/29/97   LINN
Local storm report, Jun 29, 5:32 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

05p20 PM    ALBERNUTT                 IA   60-70 MPH WIND GUST
06/29/97   LINN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:53 PM CDTSevere Thunderstorm WarningDVNDubuque32 min
Jun 29, 2:43 PM CDTFlash Flood WarningDVNDubuque3 hr
Jun 29, 3:44 PM CDTFlash Flood WarningDVNDubuque3 hr
Jun 29, 4:38 PM CDTSevere Thunderstorm WarningDVNLinn62 min

Nearby

Flash Flood Warnings in Iowa, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.